The Pill May Kill Your Sex Drive

Why I'm thinking about throwing out my birth control pills.
1 / 2

The Pill May Kill Your Sex Drive

Why I’m thinking about throwing out my birth control pills.

-Carrie Seim

The Pill May Kill Your Sex Drive

Not feeling in the mood? Blame your birth control pills.

A new study released this week confirms what many women have known for a long time – birth control pills can seriously screw up your sex drive.

Researchers at the University of Heidelberg, Germany, studied 1,086 women and found that those taking hormonal contraceptives are at the highest risk for sexual dysfunction. Women taking oral hormones (birth control pills) and non-oral hormones (the ring, the patch, IUDs, etc.) are more at risk for problems with sexual interest, arousal, lubrication, orgasm and even painful sex. Women using non-hormonal birth control (condoms, etc.) reported the most sexual satisfaction – even more than women using no birth control at all.

As much as this news sucks, it’s reassuring to me that scientists have finally confirmed what so many women have complained about for decades. As Jezebel  points out, “Doctors – and the cheery ads for ‘period control’ on television – often fail to discuss this problem…now that a study has confirmed this effect, maybe doctors and drug companies alike will actually take notice, rather than dismissing women’s experiences as mere anecdotal evidence.”

Read 7 Things You’ve Got to Know About Birth Control

I’ve never personally experienced sexual side effects from birth control pills, but I’m tormented by other big b.c. worries. I’m still terrified by their maybe-maybe-not link to breast cancer. Despite the low-dose estrogen pills I take, I’m overwhelmed with a wave of nausea each time I pop a little white pill. I also fear the other consequences of synthetic hormones for my body – and our water supply. In fact, for years, I avoided the pill altogether (a tactic I suggest for anyone who needs – or whose boyfriend needs – an incentive for condom use).

Less than a year ago, I finally jumped on the birth control bandwagon. My concerns were assuaged by my gynecologist’s promises of clearer skin, regular periods and significant reduction in ovarian cancer risk.


follow BettyConfidential on... Pinterest


Read More About...
Related Articles...

15 thoughts on “The Pill May Kill Your Sex Drive

  1. CityLady212 says:

    This is just terrifying! Malcolm Gladwell also wrote something about women having more periods now more than ever due to the pill. We didn’t actually always menstruate every 28 days. I hate it but I still take it!

  2. kitty says:

    I tried The Pill a couple of times and had to quite both time — it made me CRAZY! That’s why it’s great birth control — lol.

    But seriously, I think it’s basically evil.

  3. FBNYC says:

    A lot of my close friends have told me they believe the BC pill killed their libido. II told them to consider different birth control options. But going off the pill completely and not having any back-up contraception is NOT a good idea.

  4. iris10 says:

    It’s funny — when the pill works, it’s great. I was lucky for a long time; found one that worked and stuck with it. Then a doctor convinced me to switch to the generic version to save $, and all hell broke loose, including me gaining about 30 pounds. (All the while the doc insisted the pill had nothing to do with it, since “the generic HAD to be the exact same thing.” Whatever — I know my own body.) I finally just stopped taking it a couple years ago and surprise, surprise, the weight came off and I started to feel like myself again. No more pill for me! I also found a new doctor!

  5. lovesbetty says:

    I’ve been on the same one forever but sometimes I wonder… what is it really doing?

  6. NYCdogmommy says:

    I used to be on the pill, had a script for something that worked and I loved it. Then it started to give me side effects, weight gain, etc., and I started switching around, couldn’t find anything that didn’t make me gain weight, etc., etc., Broke up with BF and then said the hell with it.

    If I’m going to have sex now, the guy uses a condom or we’re just gonna shake hands

  7. uptowngirl says:

    Ugh it’s a long story, but I had a lot going on when I started taking the pill for a minor medical issue, so I attributed my low sex drive to that, plus another med I started soon after the BCP. Over the past few years, those other factors have all disappeared, yet I’m still experiencing the same issue. I think it’s time to try a new pill…

  8. Olwynanne says:

    I stopped taking the pill for many reasons, including the lack of sex drive! I was getting severly depressed several times in my cycle which was not normal at all. Since stopping it, I feel amazing! I have also just finished a research assignment on the side effects of the pill and what I found out about it shocked me. I knew there were some side effects but the amount I came across was unbelievable, and the most shocking thing was that Doctors know all about them and dont tell women. This is a disgrace. Women should be told everything about it so that they can make a more informed decision that could effect their health.

  9. rlpattersonky says:

    I’m glad I’m not the only one who kicked the pill. It was killing my sex drive, and I piled on 10 extra pounds of squishy water weight. I tried Nuvaring, but it made me absolutely crazy. Mood swings, crying, and major bitchiness…I wasn’t acting like me at all, so I dropped that too. I’m switching to the Paragard IUD, I’m done with hormonal BC.

  10. moonbaby1o1 says:

    I was happy with my b/c pills for almost 5 years. I never really noticed a difference. I did gain weight but I thought it was due to poor eating habits. Then earlier this year I developed gallbladder diease caused by what else, MY BIRTH CONTROL!!! It was very scary especially because I’m only 23 and shouldn’t have this kind of medical issue. I got off the b/c and now have a mirena. My libido has sky-rocketted. I never knew! Not to mention I no longer have a real period because Mirena makes them stop while you have it. I have even lost weight, like 15lbs! It was the desicion in my life.

  11. AManfred says:

    Glad you are listing a negative side effect of the pill. I was on it for seven years and personally didn’t have a decrease in my sex drive (much more of a decrease now that I am breastfeeding), but the synthetic hormones does make me nervous. And I am not surprised your gyno pushed the pill on you– in theory, it is a “magic pill” that will cure whatever womanly problem you may have. The pharma companies reward these doctors for pushing these drugs. It actually saddens me to see how many women are on them…

  12. WikkidLilGrrrl says:

    I take Aviane birth control and havent really had any negative symptoms…i didnt know that about breast cancer though…that’s scary..but no one in my family has ever hadit…so hopefully that lowers my odds.

  13. WikkidLilGrrrl says:

    I take Aviane birth control and havent really had any negative symptoms…i didnt know that about breast cancer though…that's scary..but no one in my family has ever hadit…so hopefully that lowers my odds.

  14. WikkidLilGrrrl says:

    im taking Aviane right now and haven’t really had any negative side effects

  15. alyssa says:

    I was on the cerazette pill for 2 n half years and stopped taking it 3 weeks ago. Since then my sex drive has been sky high, and I can't calm myself down. i can't say that I noticed any side effects, I thought that feeling depressed, no libido and bad skin was just down to stress, but it has all gone. I feel like a totally different person now.

Leave a Reply

top of page jump to top